Forums


Symptoms

Cutaneous alloydnia

  • By Tamara

    I have chronic (daily) migraines, I have not had any pain free periods for the last 4 months, it sucks. I get the awful skin sensations of cutaneous alloydnia as well very often and because of getting migraine flares so often the symptoms don’t have enough time to settle down between attacks so they just increase.

    Is there any meds or anything that can lower that pain? It is my entire head from above my ears, face and has gone into my arms and legs. (One very very 5 day migraine made my entire skin feel like it was covered in glass).

    The only thing that kind of helps right now is very cold ice pack (not wrapped in towel) or rubbing peppermint essential oil (gets the cool feeling so only hurts if I touch the hair).

    I am on preventative (indreal), appointment with migraine specialist will take about a year to get in and see, tritptans make me super sick (dizzy, can’t stand, vomiting, shaking) and I’m on my second family doc who is out of options.

    Any ideas? I’ll take and try anything at this point.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi ado6d6,

    Welcome to the discussion forum – I’m so sorry it has taken so long to get back to you. Let me see what I can do to help.

    Alloydnia can be problematic and painful for many people with migraine, I’m sorry you are going through this. You can read more about this condition in the article which includes some treatment options; https://migraine.com/blog/migraine-comorbidities-cutaneous-allodynia/ and https://migraine.com/blog/allodynia-attacks-may-contribute-next-migraine/.

    Have you tried all the triptans? People who have trouble with one or two of them sometimes find trying one the others beneficial – triptans include Amerge, Axert, Frova, Imitrex, Maxalt, Relpax and Zomig.

    I’m happy to hear you will be seeing a migraine expert. Is this doctor board certified in headache medicine, which is different than being certified in neurology? The thing is neurologists may be fine doctors but have a hard time being experts (even if they say they are headache experts which may not really be true) in one area because they treat so many different conditions such as stroke, epilepsy, Parkinson’s, multiple sclerosis and others. Migraine/headache disorder experts are doctors who are board certified in headache medicine which is different than being certified in neurology. These articles have information on what makes these experts so special and how to find one; https://migraine.com/blog/how-are-migraine-specialists-different/ and https://migraine.com/blog/looking-for-a-migraine-specialist/.

    By any chance are you taking something on a daily or near daily basis to help relieve your pain? We can unwittingly create another problem called medication overuse headache, moh which was formerly called rebound, if we take pain relievers and/or migraine medications, whether they are over-the-counter or prescription, more than two to three days a week. If we are in an moh cycle, our migraine attacks will be much more difficult to treat and we will end up in a daily cycle of endless pain that is hard to break. Here is information on moh; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    I hope this helps,
    Nancy

    Reply Created with Sketch. reply
  • By Tamara

    Thank you that does help – that is the first article I’ve seen that says allyodnia can start before attacks, which it definitely does in my case …. Had the first week since January where I didn’t have a full blown attack for 5 days, just the mild headache, but the allyodnia started yesterday and definitely increased the overall pain. :(. There has been absolutely NO pain free periods since April, it sucks.

    I have never used pain meds more than 14 days a month (I know it is suppose to be under 10 since I use T3s and tramacet ….. But with pain everyday ….). This has costed me numerous work days though and just about my job.

    I have tried two of the Triptan and I got more sick on both of them than with the migraine ….. Maxalt makes me instantly start vomiting and I stay that way with severe dizziness where I can’t stand up for 8 hours …. And then the migraine pain comes back. Axert was a while back so I don’t remember the side effects.

    I have a referral for a general neurologist, on wait list, probably 4-6 months …. And on wait list for our local specialist headache clinic but that one was going to take 12-14 months to see anyone (now about 10 months ago, no appointment yet for either though). I love Canadian health care ….

    Reply Created with Sketch. reply